The HSE warns buyers to be cautious of “fake Xanax” being sold online. It is extremely dangerous, with potentially fatal side effects.
Since lockdown, more and more people have sought medication through online stores, an increasingly high health risk due to the rise of “new” benzodiazepines.
When used safely, benzodiazepines are a group of medicines with a range of clinical uses, helping manage anxiety, insomnia, acute muscle spasms and alcohol withdrawal.
However, these drugs are frequently used outside prescription recommendations and have become part of the poly drug use culture in Ireland.
Benzodiazepines can have harmful side effects when they are misused, especially when mixed with depressants like opioids and alcohol.
“New” benzodiazepines parading as Xanax
According to a new report, the EU Early Warning System has detected the emergence of “new” benzodiazepines, which have rapidly been increasing in number, type and availability.
These new types are a combination of “designer” drugs, substances approved outside of the EU, drugs that were previously patented but just now on the market and substances that were produced by illicit manufacturing plants, usually in the Middle East.
Two arrests after discovery of heroin, cocaine, ecstasy and suspected fake Xanax https://t.co/WwK8RnaJ0k
— The Irish Times (@IrishTimes) May 22, 2020
Also known as new psychoactive substances (NPS), these drugs can cause strong sedation, respiratory depression, amnesia, dizziness, blurred vision, slurred speech, loss of coordination and, in some cases, death.
The HSE’s concern is due to the “street” benzodiazepines lack of regulation, resulting in high potency at low doses and an increased risk if tablets are pressed to include more than one substance.
Heightened risk of overdose
Last month, the Advisory Council on the Misuse of Drugs reported that there is no evidence for legit medicinal uses of the 13 new NPS they had discovered. Yet, in Scotland, 85 percent of the 792 benzodiazepine-related deaths involved illegitimate NPS.
In Ireland, the most common “street” NPS tablets are white Xanax sticks, with reports of behavioural issues relating to the usage of these fake tablets increasing dramatically.
Last month, the Clinical Lead warned of possible overdose if these new drugs are mixed to make a “cocktail” drug
In response, the HSE National Drug Treatment Centre has developed a new, multi-use residue method to detect new benzodiazepines and monitor the profile of NPS used in the addiction population.
The HSE is also urging the public to spread awareness of this issue and cautioning against any use of non-regulated drugs posing as legitimate Xanax or Valium.
Quarantine has increased risk for drug users and should result in some major market changes, says the HSE.
The public is encouraged to remember the following:
- You can’t trust the contents of un-prescribed tablets or how you will react
- Changing the type of drug you use or using new drugs increases the risk of overdose
- Start very low and go very slow
- Avoid using more than one drug at a time
New drugs are constantly emerging and it’s important that we stay informed of current trends and spread awareness of potentially harmful substances.
Read more: Opinion: Female broadcasters have been the driving force of Covid-19 debate and discussion
Read more: To mark World Menstrual Hygiene Awareness Day, here’s our ULTIMATE guide to sustainable period products
Read more: High-functioning anxiety: the signs, symptoms and when to seek help
This St Stephen’s Day might look different this year, but...
Finn McRedmond asks, should we raise concern over a business model that thrives on the economically vulnerable?
‘She was not in that jungle by herself’: Why Nora’s family won’t ever be able to accept how she died
15-year-old Nora was described as playful and vulnerable by those...
Many of us are counting down the days until our...
It’s time to start using the arrival of new year’s...
It’s an exhausting cycle of fear, guilt and shame. The pandemic has seen my monster eating disorder return
The pandemic has deeply disrupted daily life across the world and exacerbated many mental health problems as a result. Here, Michelle Heffernan, writes honestly about her experience with disordered eating
‘To be depressed after the birth of my son felt selfish. I felt ashamed about the burden I placed on my wife’
Postnatal depression is a harrowing battle at a time when...
Did you know that postpartum hair loss affects 4 out...